June 7th, 2016|
The FDA has renewed their warning for consumers who use Alka-Seltzer® and other aspirin-containing antacid products of an increased risk of serious bleeding. These popular products currently already contain warnings for serious bleeding side effects, but the FDA has continued to receive reports of this safety issue. The administration is reviewing the risks associated with the medications and plans to get input from an advisory committee of experts to determine whether or not further federal action is required.
Over-the-counter aspirin-antacid products are sold under many names, the most popular being Alka-Seltzer® in addition to Bromo Seltzer®, Medique Medi-Seltzer®, Picot® Plus Effervescent, and others. Warnings for serious bleeding were first added to these products in 2009, all of which contain NSAIDEs (nonsteroidal anti-inflammatory drug) such as aspirin. However, eight new cases of serious bleeding associated with these medications were reported to the FDA after the warnings were added.
Aspirin is a commonly used pain and fever reducer which can increase the risk of bleeding in areas such as the stomach and gastrointestinal tract.
Risk factors for bleeding when taking aspirin-containing antacid products include:
- Are 60 years or older
- Have a history of stomach ulcers or bleeding problems
- Take a blood-thinning or steroid medicine
- Take other medicines containing NSAIDs such as ibuprofen or naproxen
- Drink three or more alcoholic drinks every day
Taking more of these medicines than the amount recommended or for a longer period than recommended will increase the risk of serious bleeding.
If you have experienced adverse side effects from Alka-Seltzer® or other aspirin-containing antacid products, please report them to the FDA MedWatch program here.